Florida, 2012Lightning Strike in Florida, August 13, 2012
August 13, 2012 · NWS TBW · 1 event in 1 county or zone
Seabreeze thunderstorms moved through west central Florida during the early afternoon. One thunderstorm started a fire at an apartment building, that destroyed the structure and killed one resident.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $385,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Seabreeze thunderstorms moved through west central Florida during the early afternoon. One thunderstorm started a fire at an apartment building, that destroyed the structure and killed one resident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 13, 1:03 PM EST, 12 minutes earlier.
Area forecast discussion, Aug 13, 1:03 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
203 PM EDT MON AUG 13 2012
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE HIGH PRESSURE RIDGE AXIS WILL REMAIN NEARLY STATIONARY OVER
SOUTH FLORIDA THROUGH THE PERIOD...RESULTING IN A LIGHT
SOUTHWESTERLY BOUNDARY LAYER FLOW ACROSS THE FORECAST AREA. MODEL
SOLUTIONS ARE IN GOOD AGREEMENT KEEPING PRECIPITABLE WATER VALUES
AT OR AROUND 2 INCHES THROUGH THE PERIOD...SO EXPECT SIMILAR
CONDITIONS TO WHAT WE HAVE SEEN OVER THE PAST COUPLE OF
DAYS...WITH SCATTERED SHOWERS AND THUNDERSTORMS WITH THE MAJORITY
OF THE ACTIVITY OCCURRING BETWEEN LATE MORNING AND EARLY IN THE
EVENING. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT GENERALLY IN
THE LOWER 90S...WITH LOWS IN THE 70S.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
HIGH PRESSURE WILL RIDGE ACROSS THE AREA AT THE SURFACE AND ALOFT
THROUGH THE PERIOD WITH A WEAKENING BOUNDARY STALLING ACROSS
NORTHERN FLORIDA ON SUNDAY. GENERAL AFTERNOON SCATTERED SEA BREEZE
INDUCED THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH RAIN CHANCES
MAINLY AROUND 40 PERCENT. WITH THE BOUNDARY SETTLING IN TO THE
NORTH OF THE AREA SUNDAY...MAY SEE AN INCREASE IN CLOUD COVERAGE
AND 50 PERCENT RAIN CHANCES ACROSS THE NORTHERN ZONES.
TEMPERATURES WILL BE IN THE 70S FOR LOWS AND IN THE UPPER 80S TO
LOWER 90S FOR HIGHS.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS OVER COASTAL AREAS WILL
CONTINUE TO SLOWLY MOVE INLAND THROUGH THE AFTERNOON AND EVENING
HOURS. AREAS OF MVFR AND BRIEF IFR CONDITIONS POSSIBLE IN AND NEAR
ACTIVITY INTO THE EVENING HOURS. VFR CONDITIONS RETURN OVERNIGHT.
&&
.MARINE...
RATHER LIGHT WINDS AND LOW SEAS WILL PERSIST FOR THE NEXT FEW
DAYS...EXCEPT IN THE VICINITY OF THUNDERSTORMS...AS THE LOW LEVEL
RIDGE AXIS REMAINS ACROSS THE AREA.
&&
.FIRE WEATHER...
NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 91 78 90 / 20 30 20 30
FMY 76 93 77 94 / 20 40 20 30
GIF 75 93 74 93 / 30 50 20 40
SRQ 75 90 75 91 / 20 40 20 30
BKV 72 92 72 92 / 20 30 20 30
SPG 80 90 79 91 / 20 30 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...JELSEMA
LONG TERM...COLSON
AVIATION...DAVIS
Hazardous weather outlook, Aug 13, 4:53 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
553 AM EDT MON AUG 13 2012
FLZ039-042-043-048>052-055>057-060>062-065-131800-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
553 AM EDT MON AUG 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MAINLY THIS
AFTERNOON AND EVENING ALONG THE BAY AND SEA BREEZE BOUNDARIES
WITH THE BEST CHANCES EAST OF INTERSTATE 75. THE MAIN THREATS FROM
THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...AND HEAVY RAINS WHICH CAN CAUSE POOR VISIBILITIES ON THE
ROADWAYS AND MINOR URBAN FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
EACH DAY ALONG THE SEA BREEZE BOUNDARIES. A FEW STORMS COULD BE
STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
COLSON
Lightning, Hillsborough
- When
- August 13, 1:15 PM EST
- Where
- Hillsborough County, 1.56 mi WSW of Harney
- Deaths
- 0 direct, 1 indirect
- Property damage
- $385,000
- Reported by
- Broadcast Media
- Coordinates
- 28.011, -82.393
A fire burned down an apartment building at Garden Isles Apartments off North 56th Street and Sligh Avenue. Investigators determined that the fire was most likely caused by a lightning strike. One resident, a 58 year old woman, died in the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 13 to 28, 2012$8.3 million · 1 event
- Hail and Damaging Winds in Tennessee, August 13, 2012$310,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, August 13 to 14, 2012$115,000 · 1.75 in hail · 26 events
- Damaging Wind in Arizona, August 13, 20121 injured · $150,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 13, 2012$47,000 · 56 kt wind · 15 events
- Damaging Wind in Nevada, August 13, 2012$50,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Alabama, August 13, 2012$20,000 · 52 kt wind · 5 events
- Dust Storm and Damaging Wind in California, August 13, 2012$15,000 · 50 kt wind · 2 events
- Lightning Strike in Tennessee, August 13, 2012$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 13, 20121.5 in hail · 7 events
- Hail and Damaging Winds in Montana, August 13, 20121.75 in hail · 5 events
- Hail and Damaging Wind in Tennessee, August 13, 20121 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409193.